by Nathan Wei, MD, FACP, FACR
Nathan Wei is a nationally known board-certified rheumatologist and author of the Second Opinion Arthritis Treatment Kit. It's available exclusively at this website... not available in stores.
Click here: Second Opinion Arthritis Treatment Kit
This phrase may actually be a misnomer. Corticosteroids do cause many toxic side effects. There ability to do major damage to the body cannot be underestimated. However, "poisoning" has been limited to two areas I was able to find.
There are two situations where this phrase has been used. The first is in the treatment of childhood Crohn’s (inflammatory bowel) disease. Corticosteroids can cause significant side-effects in this age group, the most common being growth disturbances.
For children the side effects of corticosteroid treatment, particularly moon face, striae (purple skin marks), and slowing of growth (with long term use), are of huge concern to the child and to parents. Poisoning is probably an apt description in this instance.
Another area where the term “corticosteroid poisoning” has been used is with the supplement, ginseng. Characteristic signs and symptoms of overexposure to ginseng have been named ginseng abuse syndrome. These signs and symptoms include morning diarrhea, skin eruptions, sleeplessness, nervousness, and hypertension (Chandler, 1988).
Siegel studied ginseng abuse syndrome in 133 persons using ginseng regularly for at least one month. Some subjects used Siberian ginseng; it was not possible to isolate these cases from those using Panax ginseng. Ginseng doses varied from 8 to 10 g three times a day for capsules; 0.5 to 3 g twice a day for roots, 1 to 2 g three times a day for ground powders, and 2.5 to 5 ml a day for extracts. Most subjects experienced CNS excitation and arousal. Fourteen subjects who ingested Panax ginseng roots experienced hypertension, nervousness, sleeplessness, skin eruptions, and morning diarrhea; five had edema. Ten became euphoric, restless, agitated, and insomniac. Ten taking high doses (15 g) felt depersonalization and confusion. The average daily dose of ginseng roots was 3 g for persons experiencing ginseng abuse syndrome. One user reported that abrupt withdrawal precipitated hypotension, weakness, and tremor. Ginseng abuse syndrome appeared periodically in the first 12 months of ginseng use but was rarely reported in followup examinations at 18 and 24 months. Taken together, these effects mimicked those of corticosteroid poisoning, strongly suggesting a steroidal mechanism of action.
In another recent report in the American Journal of Obstetrics and Gynecology, ginseng facial cream was found to be the culprit in a postmenopausal woman experiencing vaginal bleeding.It seems that ginseng contains estrogen-like compounds. Taking ginseng orally has been previously reported to cause vaginal bleeding, but this was the first case of a ginseng-based cosmetic doing the same thing.
In his book, The New Honest Herbel, Varro Tyler explains that men who take ginseng can develop breasts, and women users have reported painful breasts with associated nodules.
While many useful pharmacologic effects have been documented,symptoms of ginseng abuse have been observed to mimic“corticosteroid poisoning”.
Finally, corticosteroids do have many potential serious side-effects. Go to to the other pages on this website that refer to prednisone.
Get more information about corticosteroid poisoning as well as...
• Insider arthritis tips that help you erase the pain and fatigue of rheumatoid arthritis almost overnight!
• Devastating ammunition against low back pain... discover 9 secrets!
• Ignored remedies that eliminate fibromyalgia symptoms quickly!
• Obsolete treatments for knee osteoarthritis that still are used... and may still work for you!
• The stiff penalties you face if you ignore this type of hip pain...
• 7 easy-to-implement neck pain remedies that work like a charm!
• And much more...
Click here Second Opinion Arthritis Treatment Kit
Return to arthritis home page.